Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 81, NWS Bismarck, ND

June 26, 2012Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2012, 10:32 PM CDT for Williams County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2012, 10:32 PM CDT (03:32 UTC)
Expired
Jun 26, 2012, 11:30 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:45 PM CDTHAIL 1Nw Epping, NDHAIL LASTED 15 MINUTES FROM 1045 TO 1100 PM CDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WUUS53 KBIS 270332
SVRBIS
NDC105-270430-
/O.NEW.KBIS.SV.W.0081.120627T0332Z-120627T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT TUE JUN 26 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 1130 PM CDT/1030 PM MDT/

* AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  SPRING BROOK...OR 10 MILES NORTHEAST OF WILLISTON...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEWIS AND CLARK STATE PARK...EPPING...WHITE TAIL BAY RECREATION
  AREA...WHEELOCK...ALAMO...RAY...CORINTH...TIOGA...WILDROSE...HAMLET
  AND MCGREGOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4863 10346 4863 10290 4837 10288 4837 10285
      4816 10283 4813 10309 4814 10309 4814 10320
      4811 10324 4807 10355 4825 10361
TIME...MOT...LOC 0332Z 233DEG 32KT 4824 10342
WIND...HAIL 70MPH 1.00IN

$$

JP MARTIN/KING
1 follow-up statement
010 
WWUS53 KBIS 270347
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1047 PM CDT TUE JUN 26 2012

NDC105-270430-
/O.CON.KBIS.SV.W.0081.000000T0000Z-120627T0430Z/
WILLIAMS ND-
1047 PM CDT TUE JUN 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WILLIAMS COUNTY UNTIL 1130 PM CDT...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
EPPING...OR 17 MILES NORTHEAST OF WILLISTON...MOVING NORTHEAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
  RAY...TIOGA AND MCGREGOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLOODING OF LOW LYING AREAS.  DO NOT DRIVE YOUR VEHICLE THROUGH 
FLOODED ROADWAYS.

&&

LAT...LON 4837 10288 4837 10285 4816 10283 4813 10309
      4815 10310 4814 10320 4811 10324 4808 10346
      4830 10348 4859 10333 4863 10290
TIME...MOT...LOC 0346Z 233DEG 32KT 4831 10327
WIND...HAIL 70MPH 1.00IN

$$

JP MARTIN/KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:32 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 26, 8:32 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT TUE JUN 26 2012

.DISCUSSION...DID A QUICK UPDATE TO ALLOW THE HEAT ADVISORY TO
EXPIRE AND EXPAND POPS A LITTLE BIT MORE TO THE WEST INTO THE
NORTH CENTRAL PART OF THE STATE. THE LATEST RAP SHOWS STORMS
CONTINUING INTO THE NORTH CENTRAL THIS EVENING. THE POTENTIAL FOR
SEVERE STORMS REMAINS WITH PLENTY OF INSTABILITY STILL IN PLACE.

THE RED FLAG WARNING STILL LOOKS WARRANTED IN THE SOUTHWEST WITH
TEMPERATURES NEAR 100 DEGREES AND DRIER AIR IN THAT REGION.
CONDITIONS SHOULD BEGIN TO IMPROVE IN THE NEXT COUPLE OF HOURS AS
TEMPERATURES BEGIN TO DECLINE.

&&

.AVIATION...VFR CONDITIONS SHOULD BE THE RULE IN MOST
LOCATIONS...THOUGH WE WILL HAVE TO MONITOR THE POSSIBILITY OF
STORMS TRYING TO REACH KMOT...AND PERHAPS KISN AGAIN. FOR
NOW...HAVE LET THE TEMPO GROUP AT KISN END...BUT WILL CONTINUE TO
MONITOR THE STORMS IN EASTERN MONTANA IN CASE THEY HOLD TOGETHER
AND REACH THE TERMINAL LOCATION. SOUTHEAST WINDS WILL TURN WEST
AND THEN NORTHWEST AS A COLD FRONT CROSSES THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR NDZ031-032-040-
043.

&&

CK
Hazardous weather outlook, Jun 26, 9:05 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT TUE JUN 26 2012

NDZ031-032-040-043-280215-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
805 PM MDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR FAR SOUTHWEST NORTH DAKOTA
THIS EVENING. TEMPERATURES IN THE UPPER 90S...RELATIVE HUMIDITY
VALUES OF 15 TO 20 PERCENT...AND GUSTY WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS WESTERN NORTH
DAKOTA THIS EVENING. A FEW OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A HIGH FIRE DANGER ACROSS SOUTHWESTERN NORTH DAKOTA
WEDNESDAY.

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS
OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND
AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NDZ001>005-009>013-017>021-033-041-044-280215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-STARK-HETTINGER-
ADAMS-
905 PM CDT TUE JUN 26 2012 /805 PM MDT TUE JUN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF WESTERN
AND NORTH CENTRAL NORTH DAKOTA THIS EVENING. A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS
OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND
AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NDZ022-023-025-034>037-042-045>048-050-051-280215-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
905 PM CDT TUE JUN 26 2012 /805 PM MDT TUE JUN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS
OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND
AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CK

In the hours before

Local storm report, Jun 26, 8:01 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             14 S WATFORD CITY       47.60N 103.26W
06/26/2012  M1.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

            HAIL LASTED FROM 740 PM CDT TO 750 PM CDT. ALSO HAD
            VERY HEAVY RAIN AND WIND GUSTS TO 25 MPH. THIS WAS AT
            THE NORTH UNIT OF THEODORE ROOSEVELT NATIONAL PARK.
            CALLER REPORTED NO DAMAGE.

&&

JP MARTIN
Special weather statement, Jun 26, 9:04 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CDT TUE JUN 26 2012

NDZ001-002-009-017-031-032-270415-
DIVIDE-BURKE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
WATFORD CITY...BEACH...MEDORA
904 PM CDT TUE JUN 26 2012 /804 PM MDT TUE JUN 26 2012/

...STRONG WINDS EXPECTED AFTER 930 PM CDT NORTHWEST AND WEST
CENTRAL...

A COLD FRONT MOVING THROUGH EASTERN MONTANA WAS CREATING STRONG
WINDS LATE THIS TUESDAY EVENING. REPORTS OF THIRTY TO 50 MPH
WINDS...FROM WOLF POINT TO GLASGOW EXTENDING SOUTH TO MILES CITY
HAVE BEEN OBSERVED. AS THE FRONT MOVES INTO NORTH DAKOTA...AFTER
930 PM CDT...THE WINDS WILL INCREASE TO 30 TO 50 MPH FOR AN HOUR
OR TWO. AFTER THAT TIME THE WINDS WILL DIMINISH A BIT TO 15 TO 25
MPH. PLACES LIKE GRENORA...TROTTERS...CROSBY...WILLISTON...WATFORD
CITY...STANLEY...KILLDEER AND BEACH WILL SEE STRONG WINDS THROUGH
MIDNIGHT CDT. TAKE PRECAUTIONS IF YOU ARE WORKING OUTDOORS...OR
IN ELEVATED LOCATIONS THIS TUESDAY EVENING.

WAA
Local storm report, Jun 26, 9:10 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             7 E NEW TOWN            47.98N 102.34W
06/26/2012  E1.00 INCH       MOUNTRAIL          ND   PUBLIC

            HAIL CONTINUED FALLING AT 907 PM CDT. THIS IS AT THE
            INTERSECTION OF HIGHWAY 23 AND HIGHWAY 8...THE SCENIC 23
            CLUB. WIND SPEEDS ESTIMATED 40 MPH.

&&

JP MARTIN
Special weather statement, Jun 26, 10:22 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1022 PM CDT TUE JUN 26 2012

NDZ009-017-270415-
MCKENZIE ND-WILLIAMS ND-
922 PM MDT TUE JUN 26 2012

...SPECIAL WEATHER STATEMENT FOR MCKENZIE AND WILLIAMS COUNTIES
UNTIL 1015 PM MDT/1115 PM CDT/...

AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTH OF WILLISTON...MOVING NORTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAWSON...
  ARNEGARD...
  WATFORD CITY...
  LEWIS AND CLARK STATE PARK...
  TOBACCO GARDEN BAY RECREATION AREA...
  KEENE...
  WHITE TAIL BAY RECREATION AREA...
  CHARLSON...
  TIOGA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JP MARTIN/KING
Local storm report, Jun 26, 10:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1031 PM CDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             NW ALEXANDER            47.84N 103.64W
06/26/2012  E1.75 INCH       MCKENZIE           ND   CO-OP OBSERVER

            HAIL LASTED 5 MINUTES

&&

ABELING
Local storm report, Jun 26, 10:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND GST     2 NNW WILLISTON         48.18N 103.64W
06/26/2012  M64 MPH          WILLIAMS           ND   ASOS

&&

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:48 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie57 min
Jun 26, 8:33 PM CDTSevere Thunderstorm WarningBISMountrail42 min
Jun 26, 9:13 PM CDTSevere Thunderstorm WarningBISMountrail, Ward31 min
Jun 26, 10:23 PM CDTSevere Thunderstorm WarningBISMcKenzie67 min
Jun 26, 11:06 PM CDTSevere Thunderstorm WarningBISBurke, McKenzie, Mountrail, Williams54 min
Jun 26, 11:32 PM CDTSevere Thunderstorm WarningBISBottineau, Renville43 min
Jun 26, 11:49 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward56 min
Jun 27, 12:41 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.